Nebraska, 2017

Hail and Damaging Wind in Nebraska, June 7, 2017

June 7, 2017 · NWS CYS · 11 events in 4 counties and zones

Thunderstorms produced large hail, strong winds and locally heavy rain across portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail, strong winds and locally heavy rain across portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 10:48 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 7, 10:48 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1148 AM MDT Wed Jun 7 2017

.SHORT TERM...(Today through Friday)
Issued at 230 AM MDT Wed Jun 7 2017

A few light showers over western Carbon county this morning in
otherwise quiet weather. A trend towards warmer and drier weather
expected to spread across the CWA today through Friday as the
upper ridge west of the Rocky mtn chain holds in place today then
edges east across the area Thursday...reaching the central plains
Friday. Should see some more afternoon and evening convection
across parts of the CWA today with better progress eastward over
the high plains as a modest upper shortwave moves into eastern WY
by this evening. A few stronger storms possible with a little
better shear values. Activity should move out of the CWA by late
evening as the impulse moves east.

More isolated afternoon and evening convection seen for Thursday
as the upper ridge moves over the area and mid level temps warm.
Expect convection to be mainly near the Laramie Range where a weak
sfc trough will exist.  Max temps in the 80s to near 90 expected
over lower elevations with 7H temps rising to about 10-15C,
warmest over western areas of the CWA. This warm mid-level air
will shift east over the panhandle Friday along with the surface
trough, setting things up for very warm temperatures there with
max temps in the mid 90s. Drier downslope flow and warm mid level
temps should preclude any convection Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 230 AM MDT Wed Jun 7 2017

Still looking windy Friday night into Saturday as a trough
approaches from the west. GFS 700mb winds still in the 45-50kt
range through Saturday afternoon before easing. GFS 850mb Craig
to Casper gradients increase to the mid 40 meter range Friday
night with the forecast 700mb gradient around 30 meters. May not
be a high wind event, but we will need to monitor.

Perhaps a stronger wind event for Monday night into Tuesday where
Craig to Casper gradients increase to 70mtrs at both 850 and
700mbs. A pretty strong low pressure system moves through Wyoming
during that time. New ECMWF run also showing this low tracking
through Tuesday, but a little further north than the GFS. Pretty
cold system as well with 700mb temperatures falling to -2C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 7 2017

Main challenge again today will be convective timing and extent
this afternoon, evening. Latest info consistently points to
showers/thunderstorms developing first along the Laramie Range
between 19-20Z, before spreading to surrounding areas thereafter.
This yields highest confidence in convective activity impacting
the KCYS terminal, so have added a TEMPO group 20-24Z here.
Otherwise, kept VCTS going until radar trends can be diagnosed
coincident with convective development this afternoon. Latest
models even suggest the potential for a couple of rogue supercells
developing off the Black Hills and diving south towards far
eastern WY and the northern Nebraska Panhandle after 00Z. Will
continue to monitor trends and add TEMPO mentions as necessary at
KCDR and KAIA. Convection winds down by late evening, giving way
to VFR conditions overnight.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Wed Jun 7 2017

Fire weather concerns should remain low for the rest of the week
with fuels continuing in green-up. Scattered afternoon and evening
showers and storms with wetting rains will continue mainly today
then more isolated on Thursday. Dry and very warm conditions
Friday areawide with windy conditions over western districts
Friday afternoon. Min humidities falling to near 10 percent over
parts of carbon county Friday afternoon.

&&

.HYDROLOGY...
Issued at 330 PM MDT Tue Jun 6 2017

High temperatures above 9000 feet will increase back into the 60s
later this week while low temperatures are expected to stay above
freezing. This will result in continued efficient snowmelt and
rising creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers/thunderstorms today and Wednesday could
increase snowmelt rate and general runoff into area creeks and
rivers. The Upper North Platte River at Saratoga rose above Action
Stage early today, and the Encampment River at Encampment may rise
to action stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...CAH
FIRE WEATHER...RE
HYDROLOGY...RJM
Hazardous weather outlook, Jun 7, 3:54 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 12:21 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
121 PM MDT WED JUN 7 2017

NEZ019>021-072000-
Scotts Bluff NE-Morrill NE-Banner NE-
121 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
SOUTHERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking strong thunderstorms near
South Bayard Junction, or 24 miles southeast of Scottsbluff, moving
east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Bayard, Northport, The Intersection Of Highway 385 And
92, Chimney Rock State Park, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington, South Bayard Junction, Broadwater
and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 10356 4182 10338 4168 10264 4146 10269
      4145 10291
TIME...MOT...LOC 1920Z 302DEG 22KT 4167 10328

Trudel

The radar

The Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morrill

When
June 7, 1:15 PM MST to 1:20 PM MST
Where
Morrill County, Redington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -103.270

Quarter size hail covered the ground at Redington.

Hail, Morrill

When
June 7, 1:40 PM MST to 1:45 PM MST
Where
Morrill County, 17 mi ESE of Redington
Measured
1 in hail
Reported by
Public
Coordinates
41.486, -102.966

Quarter size hail covered the ground east of Redington.

Heavy Rain, Banner

When
June 7, 1:45 PM MST to 2:00 PM MST
Where
Banner County, 5 mi NW of Harrisburg
Reported by
Trained Spotter
Coordinates
41.601, -103.808

An inch of rain fell in 15 minutes five miles northwest of Harrisburg.

Hail, Cheyenne

When
June 7, 1:58 PM MST to 2:03 PM MST
Where
Cheyenne County, 5 mi N of Dalton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.482, -102.970

Half dollar size hail was observed five miles north of Dalton.

Hail, Cheyenne

When
June 7, 2:05 PM MST to 2:08 PM MST
Where
Cheyenne County, 8 mi WSW of Dalton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.366, -103.113

Half dollar size hail was observed west of Dalton.

Hail, Cheyenne

When
June 7, 3:07 PM MST to 3:15 PM MST
Where
Cheyenne County, Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.980

Quarter size hail covered the ground three to four inches deep at Sidney.

Hail, Cheyenne

When
June 7, 3:15 PM MST to 3:18 PM MST
Where
Cheyenne County, 1 mi SW of Sidney
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.140, -102.994

Hen egg size hail was observed at Cabela's near Sidney.

Thunderstorm Wind, Cheyenne

When
June 7, 3:15 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.990

The wind sensor at the Sidney Airport measured a peak gust of 60 mph.

Hail, Sioux

When
June 7, 4:58 PM MST to 5:01 PM MST
Where
Sioux County, 2 mi N of Harrison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.719, -103.880

Golf ball size hail was observed two miles north of Harrison.

Heavy Rain, Sioux

When
June 7, 5:00 PM MST to 5:45 PM MST
Where
Sioux County, 4 mi NW of Harrison
Reported by
Trained Spotter
Coordinates
42.731, -103.936

One and a third inches of rain fell in 45 minutes four miles northwest of Harrison.

Hail, Sioux

When
June 7, 5:50 PM MST to 5:53 PM MST
Where
Sioux County, 11.96 mi WNW of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -104.010

Quarter size hail was observed 15 miles southwest of Harrison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713645, 713648, 713652, 713654, 713650, 713657, 713661, 713662, 713673, 713663, 713674.